Format

Send to

Choose Destination
Tidsskr Nor Laegeforen. 1994 Mar 10;114(7):804-6.

[Angioedema associated with ACE inhibitors].

[Article in Norwegian]

Author information

1
Anestesiavdelingen, Nordland sentralsykehus, Bodø.

Abstract

Angio-oedema as an adverse effect of angiotensin converting enzyme-inhibitors (ACE-inhibitors) is reported to occur in one to two of 1,000 treated patients per year. This estimate may be too low, since the swelling of face, lips, tongue and throat is very often attributed to food allergy. Furthermore, attacks of oedema may occur after months or even years of ACE-inhibitor treatment, thereby obscuring the link to the medication. This adverse effect is non-immunogenic. The oedema is explained by local enhancement of bradykinin, which under normal circumstances is broken down by angiotensin converting enzyme. The question of what makes some people vulnerable is still unsolved. The oedema can develop quickly and may lead to suffocation. In many cases, conventional antiallergic treatment in the form of steroids, antihistamines and epinephrine has inadequate effect. Intubation of the larynx may be necessary, but can be extremely difficult in the case of massive glassy oedema. Involvement of the neck can sometimes hinder tracheotomy, making early intervention essential. The authors describe two patients with moderate swellings, and discuss a potential, yet experimental, use of C1-inhibitor concentrate in the treatment of ACE-inhibitor provoked angioedema.

PMID:
8009499
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Norwegian BIBSYS system
Loading ...
Support Center